Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 114, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2023, 5:44 PM MST for Pinal County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2023, 5:44 PM MST (00:44 UTC)
- Expired
- Aug 22, 2023, 6:12 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:55 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 22, 1:55 PM MST, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 155 PM MST Tue Aug 22 2023 .SYNOPSIS... Daily rounds of scattered showers and thunderstorms this week. Cooler than normal temperatures Wednesday then warming to above normal this weekend. && .DISCUSSION... Southern Arizona remains under southerly flow in the wake of Hilary from earlier this week, and a highly anomalous upper ridge centered over the Midwest. Yesterday's storms have taken a fair bit of the convective available potential energy out of the atmosphere, but some still remains today for storms. As of this writing, a few showers are popping up mainly in Cochise, Greenlee, and Graham Counties. HREF and UofA models continue to highlight the best potential for stronger activity being around the I-10/I-19 corridor and westward. With a delayed initiation to convection today, temperatures are generally running a few degrees warmer than yesterday. The remnants of Harold will be the next area of concern. Harold moved inland over southern Texas earlier today, and continues to trek westward around the upper ridge. The moisture and dynamics will move through our region on Wednesday, bringing an elevated threat for convection. The best chance of impacts (particularly flooding) will be from Tucson eastward. This injection of moisture will also keep temperatures suppressed again, with NBM max temp projections remaining in the 93 to 99 range for Tucson Wednesday. There is good agreement amongst the ensemble model suite for the low to exit the region Wednesday night, and Thursday being a relative down monsoon day. Daily scattered showers and thunderstorms will be the forecast Friday through the weekend. The aforementioned upper ridge will very slowly slide westward, and build over the region this weekend into early next week. Odds are high (above 60%) of temperatures reaching 105 degrees or above Sunday into Monday in Tucson. && .AVIATION...valid through 24/00Z. SCT clouds at 7K-9k ft AGL, with ISOLD-SCT -SHRA, predominately west of KTUS thru 23/02Z transitioning to FEW-SCT clouds. ISOLD MVFR CIGS/VSBYS, mountain obscurations and gusts with TSRA to 35-45 kts. SHRA/TSRA diminishing and slowly clearing skies aft 23/05Z. Outside of the thunderstorm outflows, SFC wind generally less than 12 kts. From 23/20Z SCT/OVC clouds at 7k-9k ft AGL. SFC wind direction primarily SELY to the east and south of KTUS and WLY/NWLY during the afternoon hours from KTUS west and northwest. SFC wind speed increases east of Tucson focused in the Gila River Valley 12-16 kts aft 23/18Z in lower elevations, stronger over mountains with wind speeds between 18-20 kts. Occasional gusts to between 20-25 kts during the afternoon hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms are expected today predominately west of Tucson, with an increase in moisture Wednesday and Thursday as a disturbance moves across the area from the southeast. Thunderstorms and showers on Wednesday will be possible across the region. Friday through the upcoming weekend, isolated to scattered showers and thunderstorms primarily during the afternoon and evening hours. Gusty southeast winds of 15-20 mph will occur on Wednesday, otherwise 20-foot winds will generally be less than 15 mph outside of any thunderstorm outflow winds. Below normal high temperatures will continue through Thursday, with highs right around normal on Friday and then 3-5 degrees above normal over the weekend into early next week. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Malarkey Fire Weather....Malarkey Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 3:20 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Tue Aug 22 2023
AZZ502-504-514-222300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-
320 PM MST Tue Aug 22 2023
...Strong thunderstorms will impact portions of northeastern Pima
County through 400 PM MST...
At 320 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tanque Verde to near Summit. Movement was
northwest at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas
Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson,
Pascua Pueblo Yaqui Reservation, Sabino Canyon Recreation Area,
Catalina State Park, Tucson Estates, Saguaro National Park West,
Catalina Foothills, Valencia West, Tucson International Airport,
Summit, Saguaro National Park East and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 248 and 270.
Interstate 19 between mile markers 51 and 63.
Route 77 between mile markers 70 and 81.
Route 86 between mile markers 162 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3247 11083 3226 11128 3201 11101 3222 11063
TIME...MOT...LOC 2220Z 137DEG 24KT 3221 11073 3208 11096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CSCLocal storm report, Aug 22, 3:42 PM MST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
342 PM MST Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Tstm Wnd Gst 6 SW Tucson 32.13N 110.95W
08/22/2023 M62 MPH Pima AZ ASOS
ASOS station KTUS Tucson International
Airport.
&&Special weather statement, Aug 22, 3:59 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Tue Aug 22 2023
AZZ504>507-514-222345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
359 PM MST Tue Aug 22 2023
...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 445 PM MST...
At 359 PM MST, Doppler radar was tracking a strong thunderstorm over
Catalina, moving northwest at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Catalina, Oro Valley, Marana, Casas Adobes, Saddlebrooke, Tortolita,
Mount Lemmon/Summerhaven, Catalina Foothills, Catalina State Park,
Oracle Junction, Biosphere 2 and Dove Mountain.
This includes the following highways...
Route 77 between mile markers 74 and 98.
Route 79 between mile markers 92 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3250 11070 3225 11089 3251 11120 3273 11097
TIME...MOT...LOC 2259Z 137DEG 24KT 3246 11089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:13 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 23, 11:40 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 6 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.